# SDR 2018FA0000454

- Difficulty date: August 25, 2018
- Submitted: October 30, 2018
- Operation: General aviation
- Aircraft: N512TA
- Make and model: Bell 212
- Aircraft serial: 30863
- Aircraft time: 6,544 hours, 19,953 cycles
- System (JASC): 6230 · Main Rotor Mast/Swashplate
- Part: Support
- Part number: ASI4011404125
- Part serial: BT4060
- Condition: Failed
- Location: M/R Swashplate
- Part time: 917 hours
- Component: Swashplate, Bell, 212204205UH1
- Component part number: 204011400025
- Stage of operation: NR
- How discovered: O
- Nature of condition: F
- Precautionary procedure: B, A

## Discrepancy

THE SWASHPLATE SUPPORT FAILED 83 HOURS PRIOR TO ITS SCHEDULED RETIREMENT LIFE OF 1000 FLIGHT HOURS, FOR UNKNOWN REASONS. THE PILOT WAS UNABLE TO MAKE A SUCCESSFUL EMERGENCY LANDING DUE TO THE TOTAL DISCONNECTION OF HIS PRIMARY FLIGHT CONTROLS. WHILE HALF WAY THROUGH A PLANNED FLIGHT, THE PILOT REPORTED THAT THE CYCLIC AND COLLECTIVE CONTROLS DID NOT FEEL RIGHT, AND BECAME AWARE OF AN ABNORMAL SOUND.  DECIDED TO RETURN TO THE POINT OF ORIGIN, ABOUT 10 MINUTES AWAY.  ABOUT HALFWAY BACK TO HIS POINT OF ORIGIN,  DECIDED THAT HE MUST GET THE AIRCRAFT ON THE GROUND IMMEDIATELY, AS THE FLIGHT CONTROL EFFECTIVENESS WAS DIMINISHING RAPIDLY. ON APPROACH TO A SUITABLE EMERGENCY LANDING SITE, THE PILOT WAS UNABLE TO CONTROL THE AIRCRAFT AND IT IMPACTED THE RUGGED TERRAIN HUNDREDS OF YARDS SHORT OF HIS INTENDED EMERGENCY LANDING ZONE, DESTROYING THE AIRCRAFT AND CAUSING MAJOR INJURIES TO THE PILOT.  POST ACCIDENT INVESTIGATION  REVEALED THAT THE FOUR UPPER EARS OF THE PMA SWASHPLATE SUPPORT  HAD BROKEN COMPLETELY OFF IN FLIGHT,  RESULTING IN THE COMPLETE DISCONNECTION OF THE SWASHPLATE SUPPORT FROM THE GIMBAL RING AND UPPER SWASHPLATE ASSEMBLY COMPONENTS. TWO OF THE FOUR BROKEN SWASHPLATE SUPPORT EARS WERE FOUND TO EXHIBIT WELL POLISHED FRACTURE SURFACES. THE OTHER TWO FRACTURE SURFACES EXHIBITED A FROSTY LOOK, AND SHOWED MINIMAL POLISHING. THE COLLECTIVE SLEEVE SHOWED EVIDENCE OF NUMEROUS IMPACTS BY THE GIMBAL RING BOLTS.
